Alert archive / Texas / Red Flag Warnings in 2018

Red Flag Warning 11, NWS Midland/Odessa, TX

March 25, 2018Dawson County, Gaines County, Texas

NWS Midland/Odessa, TX issued this red flag warning at Mar 25, 2018, 1:39 PM CDT for Dawson County, Gaines County, Texas. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 25, 2018, 1:39 PM CDT (18:39 UTC)
Expired
Mar 25, 2018, 9:00 PM CDT
In force
7 hr
Issued by
NWS Midland/Odessa, TX

Counties Dawson County, TX, Gaines County, TX

The radar

The Midland/Odessa radar (KMAF), 89 km from the middle of the area, began a volume at 18:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 6.7 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2018-03-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2018-03-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -150 square meters per square second.19395878Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2487 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
-150 m²/s²
0-3 km storm-relative helicity
-19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

605 
WWUS84 KMAF 251839
RFWMAF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Midland/Odessa TX
139 PM CDT Sun Mar 25 2018

...RED FLAG WARNING IN EFFECT THIS AFTERNOON THROUGH THIS EVENING
FOR 20 FT WINDS OF 20 MPH OR MORE AND HIGH TO EXTREME FIRE DANGER
FOR THE GUADALUPE MOUNTAINS, SOUTHEAST NEW MEXICO PLAINS AND 
NORTHWEST PERMIAN BASIN...

.Critical fire weather conditions expected to continue across the
Guadalupe Mountains, Southeast New Mexico and northwest Permian
Basin through this evening with very gusty southwest winds and 
critically dry fuels in place. Conditions will slowly improve this
evening.

NMZ114-115-TXZ045-046-258-260200-
/O.NEW.KMAF.FW.W.0011.180325T1839Z-180326T0200Z/
Guadalupe Mountains-Southeast Plains-Gaines-Dawson-
139 PM CDT Sun Mar 25 2018 /1239 PM MDT Sun Mar 25 2018/

...RED FLAG WARNING IN EFFECT UNTIL 9 PM CDT /8 PM MDT/ THIS
EVENING FOR THE GUADALUPE MOUNTAINS, SOUTHEAST NEW MEXICO PLAINS AND 
NORTHWEST PERMIAN BASIN...

* WIND...Southwest 25 to 35 mph with higher gusts.

* HUMIDITY...15 to 20 percent.

* FIRE DANGER...High to extreme.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. A combination of strong
winds, low relative humidity and warm temperatures will increase
potential for fire growth.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at Mar 25, 12:24 PM CDT, 1 hour 15 minutes earlier.

Area forecast discussion, Mar 25, 12:24 PM CDT, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1224 PM CDT Sun Mar 25 2018

.AVIATION...
18Z TAF issuance...

No aviation concerns the next 24 hours, VFR conditions will
prevail at all terminals. Southwest winds increase this afternoon
to around 20kt sustained at NM terminals and 12-14kt elsewhere.

&&

PREV DISCUSSION... /issued 417 AM CDT Sun Mar 25 2018/

DISCUSSION...

Latest water vapor imagery indicates continued southwesterly flow
aloft over the region, between a deepening trough across the
western CONUS and ridging moving east into the Mississippi Valley.
This southwesterly flow has resulted in increased mid- and upper
level moisture, evident in increased cloudcover as well as a few
showers that moved across the Guadalupe Mountains and Southeast
New Mexico overnight. Given increasing clouds today, and despite
continued southwesterly downslope flow, temperatures will be a bit
cooler than the past few days, though still well above normal in
the 80s and lower 90s for most of the area, with 70s in the
Guadalupe Mountains, and upper 90s through the Rio Grande Valley.
Southwesterly winds will be elevated this afternoon into this
evening across the Guadalupe Mountains, however, look to largely
remain below Warning criteria. Thus, have cancelled the High Wind
Watch that was in effect. Breezy conditions across western
portions of the area this afternoon will combine with the warm/dry
conditions to yield elevated to near critical fire weather
conditions, which are discussed further in the Fire Weather
Discussion below. This evening into tonight, a retreating dryline
will yield the potential for thunderstorms, mainly across the
eastern Permian Basin and Lower Trans Pecos. A few storms may
become strong to severe, capable of producing large hail and
damaging winds, mainly east of a Sanderson to Snyder line.

The upper pattern will amplify Monday, as the western CONUS trough
develops a positive tilt and deepens across the Great Basin into
Desert Southwest. As the upper low develops into the Southwest, it
will result in decreasing thicknesses and thus decreasing
temperatures Monday, with highs ranging from the 70s west to 80s
east, and 90s focused south toward the Rio Grande Valley. A
sharpening dryline on Monday as well as potential shortwaves in
the southwesterly flow aloft will result in increased shower and
thunderstorm chances Monday afternoon and especially Monday night
for most of the area. Some storms may become strong to severe,
particularly on Monday night as ascent increases due to an upper
jet rounding the base of the trough nosing into the area
coincident with a potent shortwave. However, the best chance for
showers and thunderstorms will remain across the eastern Permian
Basin and Lower Trans Pecos where moisture will be greater.

Temperatures Tuesday will be a bit closer to normal, ranging from
the upper 60s north to the 80s south as the trough begins to move
eastward. A cold front will move through the region Tuesday night,
accompanied by increasing rain chances from Tuesday night through
Wednesday, as well as a brief return to below normal temperatures
Wednesday afternoon. Have tempered PoPs down in the extended
however given model discrepancies, though the best chance of rain
looks to remain across eastern zones. The trough axis will finally
move through the region Wednesday evening, effectively scouring
out any moisture that remains across the area. Temperatures
quickly rebound above normal by Thursday into Friday, with dry
conditions expected thereafter.

FIRE WEATHER...

Another day of unseasonably warm, near-record temperatures is on
tap for West Texas and Southeast New Mexico, resulting in
afternoon RH bottoming out around 15% west of the dryline. RFTIs
over SE NM and the adjacent areas of West Texas range from 1-3,
w/highest RFTIs in the Guadalupes. ERCs remain relatively high, in
the 70th-89th percentile most of the area, and 90th+ over the
Trans Pecos/PB/Wrn Low Rolling Plains. The limiting factor will be
sub-critical 20 ft winds most areas due to variable cloudiness
inhibiting mixing. The one exception is the Guadalupes, which will
have the winds, but not critical RH. For these reasons, a RFD for
elevated conditions is in order.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     90  61  81  53 /  10  20  30  40
Carlsbad                       86  57  74  47 /   0   0  10  10
Dryden                         91  64  90  62 /   0  20  10  30
Fort Stockton                  89  60  81  54 /   0  10  20  30
Guadalupe Pass                 77  54  67  45 /   0   0  10  10
Hobbs                          83  57  71  47 /   0  10  20  20
Marfa                          83  48  74  43 /   0   0  10  20
Midland Intl Airport           89  60  79  53 /   0  10  20  30
Odessa                         88  59  79  52 /   0  10  20  30
Wink                           90  59  78  51 /   0  10  20  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

27/33
Hazardous weather outlook, Mar 25, 4:13 AM CDT, 9 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
413 AM CDT Sun Mar 25 2018

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-260915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
413 AM CDT Sun Mar 25 2018 /313 AM MDT Sun Mar 25 2018/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...TODAY AND TONIGHT

Near-critical fire weather conditions are expected over Southeast New
Mexico and most of West Texas through early evening.

Thunderstorms will be possible tonight, east of a Gail, to Stanton,
to Fort Stockton, to Boquillas line. Any storms that do develop will
be accompanied by frequent lightning and brief, heavy rainfall. One
or two storms may become strong to severe, producing large hail and
damaging winds.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Severe thunderstorms will be possible Monday, mainly east of a Gail,
to Stanton, to Fort Stockton, to Boquillas line.  Large hail and
damaging winds will be the main hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

44

Nearby

Red Flag Warnings in Texas, 2018Red Flag Warnings in New Mexico, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.